Medical Definition of Disulfaram-like reaction

Reviewed on 6/3/2021

Disulfaram-like reaction: a process in the body that produces symptoms similar to those that occur when alcohol is consumed after taking disulfaram (Antabuse). Disulfiram is an oral drug used for treating alcoholism that causes unpleasant symptoms when alcohol is consumed. This happens because alcohol is first converted in the body into acetaldehyde by an enzyme called alcohol dehydrogenase. Another enzyme known as acetaldehyde dehydrogenase then converts acetaldehyde into acetic acid. Disulfiram prevents acetaldehyde dehydrogenase from converting acetaldehyde into acetic acid, leading to a buildup of acetaldehyde levels in the blood. These high levels of acetaldehyde levels cause unpleasant symptoms after drinking alcohol such as headache, low blood pressure (hyoptension), severe flushing, palpitations, nausea, thirst, chest pain, and others.

A "disulfaram-like" reaction occurs when another drug (not disulfaram) produces the same effects when alcohol is consumed. Examples of drugs that have been reported to produce disulfaram-like reactions include metronidazole (Flagyl and other brands), trimethoprim-sulfamethoxazole (Bactrim, Bactrim DS), tinidazole, chlorpropamide (Diabinese), tolbutamide, and others.

SLIDESHOW

Prescription Drug Abuse: Addiction, Health Risks, and Treatments See Slideshow

Health Solutions From Our Sponsors

References
Lemkin, E, MD, PharmD. "Disulfiram-like reactions." University of Maryland School of Medicine. Department of Emergency Medicine; UMEM Educational Pearls. Updated: Aug 21, 2017."UMEH
<https://umem.org/educational_pearls/487/>